West Virginia, 2024

Flooding in West Virginia, January 9, 2024

January 9, 2024 · NWS RNK · 2 events in 1 county or zone

A deep, negatively tilted upper level trough and associated occluded front passed from the central Mississippi River Valley on January 9th to award the lower New England region by the morning of the 10th. Strong southerly wind flow ahead of the upper trough carried deep moisture from the Gulf of Mexico northward into the lower Mid-Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep, negatively tilted upper level trough and associated occluded front passed from the central Mississippi River Valley on January 9th to award the lower New England region by the morning of the 10th. Strong southerly wind flow ahead of the upper trough carried deep moisture from the Gulf of Mexico northward into the lower Mid-Atlantic. Precipitable water values ranged from 0.9 inch to 1.1 inches across southeast West Virginia by early afternoon on the 9th, or around two standard deviations above normal for January. Precipitation fell mainly as rain during a 12 to 15 hour period on the 9th, mostly at rates of a half inch per hour or less. Storm rainfall totals ranged from around 1.5 inches to locally 2.25 inches across the southeast corner of the state. Multiple rivers in this area rose to action stage, with reports of flooding remaining localized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 9, 1:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 9, 1:10 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
110 PM EST Tue Jan 9 2024

.SYNOPSIS...
A strong storm system will move across the eastern United States
today producing a wide variety of precipitation, including heavy
rain for the Mid- Atlantic region.  Rain, heavy at times is
expected through the day which may lead to flooding. In
addition, expect strong gusty winds, especially across the
higher elevations.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EST Tuesday...

Key Messages:

- Added large portion of Foothills and piedmont for chance of
  thunder today

 - The Winter Weather Advisory along the southern Blue Ridge is
   in effect until noon

- The Winter Weather Advisory in Greenbrier County and the
  Alleghany Highlands in Virgina is in effect until noon

Timing of the more convective line on the western edge of the
shield of precipitation is forecast by the HRRR to cross through
the region between 2PM and 7PM. Have kept the chance of thunder
and heavy rain aligned with this timing and also pulled the
thunder threat up to at least Route 460.

The big picture... A major storm system is ongoing across the
eastern U.S. with snow, heavy rain, thunderstorms and wind. A
very potent mid-upper level trough over the Central U.S. is
becoming negatively tilted and this is allowing for rapid
surface cyclogenesis over the Midwest and Ohio Valley. The
result will likely be a sub-980 mb surface low over Michigan by
late this evening, and this low will continue lifting toward the
northeast across southern Ontario and into Quebec by Wednesday
afternoon. A strong cold front trailing south from the parent
low will move east across the Mid-Atlantic and Deep south, and
will pass off the East Coast by Wednesday morning.

Widespread hazardous weather impacts are expected for the eastern
third of the U.S. in association with this low pressure system,
and numerous warnings and advisories are now in effect from the
Gulf Coast to Maine. One of the big things making weather
headlines will be the widespread expanse of heavy rain capable
of producing flooding. Forecast rainfall of 1 to 3 inches is
expected across our forecast area which will result in ponding
of water, poor drainage flooding, and potential for small
stream and river flooding. Another concern is a strong 850 mb
low level jet that will be in place just ahead of the cold front
with southerly winds of 50 to 80 mph just a few thousand feet
above the surface. At the surface, much of our forecast area is
being protected by a shallow wedge of cool air, the stronger
winds passing over top of the wedge. As this wedge erodes later
this afternoon, will have to watch for increasing wind gusts.
Downslope southeast wind gusts of 40 to 60 mph are already being
observed along the western slopes of the Appalachian Divide
(BKW-BLF-TYS) and across the ridge peaks. Beech Mtn NC recorded
a 58 mph wind gust at around 315AM this morning. Passage of the
cold front late this afternoon will bring a wind shift from the
southwest and potential for strong wind gusts associated with
the front's passage. The wind, combined with the rain soaked
ground, may also make it easier for the wind to uproot trees
resulting in isolated power outages.

All things considered it will be a busy weather day.

By tonight, the front will be east of the area. Conditions
should slowly improve with partial clearing. Rain will come to
an end, but do expect lingering moisture across the mountains.
As temperature retreat into the 30s, the moisture should
convert to snow showers. Winds will be gusty through the night.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 245 AM EST Tuesday...

Key Messages:

1) Confidence is high for gusty west winds and mountain snow showers
on Wednesday.

2) After a dry Thursday, another low pressure system may bring more
rain and gusty southeast winds on Friday.

The wind will increase from the west on Wednesday as a low pressure
system exits offshore. However, the wind is depicted as just a tad
more southwest than true west in the models, which may limit the
maximum wind gusts and the upslope component to producing mountain
snow showers. Nevertheless, gusts could reach up to 40 MPH along the
higher elevations, and snow showers should fly from Boone to
Lewisburg. Only western Greenbrier County has the potential for
around an inch of snow, while most of the mountains may just see
flurries. The wind and the snow showers should fade by Wednesday
night as high pressure builds to the south.

Thursday appears quiet and will be a needed reprieve from all the
active weather lately. Clouds should increase on Thursday night as
the atmosphere prepares to deliver another low pressure system for
the Mid Atlantic that should arrive by Friday morning. The models
have slowed down the timing with this system a little compared to
previous solutions. Any hint of a wintry mix of precipitation is
extremely limited to just the first couple hours in the mountains
with milder air pushing anything over to liquid by midday. Bands of
heavy rain and a gusty southeast wind are the main threats from this
system. With antecedent conditions becoming increasingly wet lately,
there is yet another risk of flooding for Friday and Friday night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 245 AM EST Tuesday...

Key Messages:

1) Confidence is moderate for gusty west winds and mountain snow
showers on Saturday.

2) Another low pressure system could bring a chance of wintry
precipitation by Monday, but confidence is low on any details.

It may sound like an almost exact repeat of the short term section,
but this part of the forecast will start with a low pressure system
exiting offshore that will produce a gusty west wind and mountain
snow showers from Boone to Lewisburg on Saturday. The only
difference is that the winds aloft could be stronger, but it is too
early to tell how much that will mix down to observed gusts at the
ground. Weak high pressure should allow the wind and snow showers to
dissipate by Saturday night, and Sunday appears to stay dry. Of
course, this section has to complete the repetition cycle by closing
out with yet another low pressure system lurking for Sunday night
into Monday. However, it may be cold enough to introduce a better
chance of wintry precipitation, but the details are very murky with
model solutions varying notably on track and timing.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1245 AM EST Tuesday...

Widespread IFR to IFR ceilings will cover southwest Virginia,
northwest North Carolina and southeast West Virginia early this
afternoon. Visibility was MVFR in moderate to heavy rain.

A strong southeast LLJ is present just above the surface. This
will lead to LLWS until a cold front crosses the area from west
to east before 00Z/7PM. The same jet will produce surface wind
gusts of 30 to 50 knots west of a KLWB-KBLF-KTNB line.

A narrow band of heavier deep convection will crossing the area
ahead of the front producing intense rainfall with LIFR
visibility and up to 50 knot west wind.

Expect a west to southwest wind behind the front tonight and
Wednesday. Wind gusts will up to 40 knots behind the front.

Upslope MVFR clouds and numerous snow showers will remain over
the mountains along the west slopes of the central Appalachians
through Wednesday morning, including at KLWB and KBLF.

OUTLOOK...

Widespread VFR returns for Thursday associated with High
pressure and light winds.

More rain tracks in Friday with sub-VFR likely...another storm
system that will take a similar track compared to Tuesday.

&&

.HYDROLOGY...
As of 100 PM EST Tuesday...

A Flood Watch continues for most of the area.

Rain is expected through today, and is expected to become heavy
at times this afternoon. Rainfall totals will be in the 2-4"
range, with periods of high rain rates and locally higher
rainfall amounts.

Additionally, upstream rainfall and snowmelt will make its way
into some of our area rivers. The Yadkin, Danville, Roanoke, and
Greenbrier Rivers all have points on them that will be close to
our exceeding minor flood stage tonight and Wednesday. A few
sites may near moderate flood stage.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 7 PM EST this evening for VAZ015.
     High Wind Warning until 7 PM EST this evening for VAZ007-009-
     015.
     Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
     VAZ015.
     Flood Watch through late tonight for VAZ011-013-014-016>020-
     022>024-032>035-043>047-058-059.
     Wind Advisory until 7 PM EST this evening for VAZ010>014-
     016>020-022>024.
NC...Flood Watch until 7 PM EST this evening for NCZ001-002-018-019.
     High Wind Warning until 7 PM EST this evening for NCZ001-002-
     018.
     Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
     NCZ001-002-018.
     Flood Watch through late tonight for NCZ003>006-020.
WV...High Wind Warning until 7 PM EST this evening for WVZ042-043-
     508.
     Flood Watch through late tonight for WVZ043-044-507-508.
     Wind Advisory until 7 PM EST this evening for WVZ044-507.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS
HYDROLOGY...SH
Hazardous weather outlook, Jan 9, 5:03 AM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
503 AM EST Tue Jan 9 2024

NCZ019-101015-
Wilkes-
503 AM EST Tue Jan 9 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system on Friday could bring heavy rain that
could lead to flooding along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or reporting online at www.weather.gov/rnk.

VAZ019-020-024-WVZ507-101015-
Alleghany VA-Bath-Rockbridge-Eastern Greenbrier-
503 AM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...FLOOD WATCH REMAINS IN EFFECT FROM 9 AM EST THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system on Friday could bring heavy rain that
could lead to flooding along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or reporting online at www.weather.gov/rnk.

NCZ001-002-018-VAZ015-101015-
Ashe-Alleghany NC-Watauga-Grayson-
503 AM EST Tue Jan 9 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.
   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, another low pressure system on Friday could bring
heavy rain that could lead to flooding along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or reporting online at www.weather.gov/rnk.

VAZ011-013-014-018-022-023-WVZ044-101015-
Giles-Pulaski-Montgomery-Craig-Roanoke-Botetourt-Monroe-
503 AM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT FROM 9 AM EST THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system on Friday could bring heavy rain that
could lead to flooding along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or reporting online at www.weather.gov/rnk.

VAZ016-017-101015-
Carroll-Floyd-
503 AM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FLOOD WATCH REMAINS IN EFFECT FROM 9 AM EST THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system on Friday could bring heavy rain that
could lead to flooding along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or reporting online at www.weather.gov/rnk.

WVZ508-101015-
Western Greenbrier-
503 AM EST Tue Jan 9 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...FLOOD WATCH REMAINS IN EFFECT FROM 9 AM EST THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system on Friday could bring heavy rain that
could lead to flooding along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or reporting online at www.weather.gov/rnk.

NCZ003>006-020-VAZ032>035-043>047-058-059-101015-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
503 AM EST Tue Jan 9 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 9 AM EST THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system on Friday could bring heavy rain that
could lead to flooding along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or reporting online at www.weather.gov/rnk.

VAZ010-012-101015-
Bland-Wythe-
503 AM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system on Friday could bring heavy rain that
could lead to flooding along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or reporting online at www.weather.gov/rnk.

VAZ007-009-WVZ042-101015-
Tazewell-Smyth-Mercer-
503 AM EST Tue Jan 9 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system on Friday could bring heavy rain that
could lead to flooding along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or reporting online at www.weather.gov/rnk.

WVZ043-101015-
Summers-
503 AM EST Tue Jan 9 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT FROM 9 AM EST THIS MORNING THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another low pressure system on Friday could bring heavy rain that
could lead to flooding along with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on social media, by emailing
rnk.skywarn@noaa.gov, or reporting online at www.weather.gov/rnk.

PW

In the hours before

Local storm report, Jan 9, 2:05 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
205 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Flood            4 SSW Boonville         36.18N 80.74W
01/09/2024                   Yadkin             NC   911 Call Center

            Center Road flooded in at least two
            locations in the western part of the county
            between I-77 and U.S. 501. The roads are
            closed due to flooding.

&&

RAB
Local storm report, Jan 9, 2:07 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
207 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Flood            Yadkinville             36.13N 80.66W
01/09/2024                   Yadkin             NC   911 Call Center

            South Van Buren Road in Yadkinville is
            flooded and closed.

&&

RAB
Local storm report, Jan 9, 2:24 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
224 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Non-Tstm Wnd Dmg 4 SSE Swansonville      36.68N 79.56W
01/09/2024                   Pittsylvania       VA   911 Call Center

            The 911 Center reported that a tree was down
            at the intersection of Mount Cross Road and
            West Sunrise Drive near Danville.

&&

RAB
Local storm report, Jan 9, 2:27 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
227 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     Non-Tstm Wnd Dmg 1 SSW Villa Heights     36.69N 79.91W
01/09/2024                   Henry              VA   911 Call Center

            Henry County 911 Center reports that a tree
            was down blocking the entire road near the
            intersection of Appalachian Drive and
            Koehler Road in Martinsville.

&&

RAB
Local storm report, Jan 9, 2:29 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
229 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Non-Tstm Wnd Dmg 1 ESE Stanleytown       36.75N 79.94W
01/09/2024                   Henry              VA   Public

            Tree down in the 5600 block of Virginia
            Avenue (U.S. 220 South) near Bassett, VA.

&&

RAB
Local storm report, Jan 9, 2:30 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
230 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Flood            1 ESE Stanleytown       36.75N 79.94W
01/09/2024                   Henry              VA   911 Call Center

            911 Center reports flooding in the 5600
            block of Fairystone Parkway near Dyer
            Street.

&&

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Mercer

When
January 9, 2:30 PM EST to 7:00 PM EST
Where
Mercer County, 1.43 mi S of Brush Fork to 1.47 mi S of Brush Fork
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.260, -81.254

A vehicle stalled and became stranded in the Midway Tunnel after runoff from nearly two inches of rain falling over a 10 to 11 hour period accumulated several feet deep inside the tunnel. This is a tunnel that floods periodically during times of heavy rainfall due to poor drainage.

Flood, Mercer

When
January 9, 3:00 PM EST to 5:00 PM EST
Where
Mercer County, 1.14 mi WSW of Bluefield to 1.12 mi WSW of Bluefield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.264, -81.239

Runoff from prolonged rainfall and poor drainage caused several inches of standing water to pool at the intersection of U.S. Highway 19 and Highway 52. No damage was reported and the intersection was open to traffic after the water receded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159443, 1159552.